Alert archive / Washington / Red Flag Warnings in 2017

Red Flag Warning 19, NWS Spokane, WA

October 6, 2017

NWS Spokane, WA issued this red flag warning at Oct 6, 2017, 1:51 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 1:51 PM PDT (20:51 UTC)
Expired
Oct 6, 2017, 9:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

456 
WWUS86 KOTX 062051
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
151 PM PDT Fri Oct 6 2017

...WINDY WITH LOW RELATIVE HUMIDITY THIS AFTERNOON...

.Very dry air combined with strengthening winds through the
southern to central Cascade Mountains and valleys will result in
critical fire weather conditions this afternoon into the early
evening. Rapid fire spread will be possible with any new or
ongoing fires today. Relative humidities will recover in the
evening, but will remain windy through the night.

WAZ676-680-682-070100-
/O.NEW.KOTX.FW.W.0019.171006T2051Z-171007T0100Z/
East Washington South Central Cascade Valleys (Zone 676)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
151 PM PDT Fri Oct 6 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY SOUTH CENTRAL CASCADE MOUNTAIN AND VALLEYS AND CENTRAL
CASCADE MOUNTAINS...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM PDT this evening.

* Affected Area: Fire Weather Zone 676 East Washington South 
  Central Cascade Valleys (Zone 676)...Fire Weather Zone 680 
  East Washington South Central Cascade Mountains (Zone 680) and 
  Fire Weather Zone 682 East Washington Central Cascade 
  Mountains (Zone 682).

* Winds: West 15 to 25 mph with gusts to around 35 mph....except
  winds 20 to 30 mph with gusts to around 45 mph on ridge tops.

* Relative Humidities: 15 to 30 percent.

* Impacts: Rapid fire spread will be possible for any new or
  ongoing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
611 
WWUS86 KOTX 070048
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
548 PM PDT Fri Oct 6 2017

...WINDY WITH LOW RELATIVE HUMIDITY THIS AFTERNOON...

.Very dry air combined with strengthening winds through the
southern to central Cascade Mountains and valleys will result in
critical fire weather conditions through this evening. Rapid fire
spread will be possible with any new or ongoing fires. Relative 
humidities will recover later this evening, but will remain windy
through the night.

WAZ677-070400-
/O.EXB.KOTX.FW.W.0019.000000T0000Z-171007T0400Z/
East Washington Central Cascade Valleys (Zone 677)-
548 PM PDT Fri Oct 6 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR EAST WASHINGTON CENTRAL CASCADE
VALLEYS...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM PDT this evening.

* Affected Area: Fire Weather Zone 677 East Washington Central 
  Cascade Valleys (Zone 677).

* Winds: West 15 to 25 mph with gusts to around 35 mph.

* Relative Humidities: 15 to 30 percent.

* Impacts: Rapid fire spread will be possible for any new or 
  ongoing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ676-680-682-070400-
/O.EXT.KOTX.FW.W.0019.000000T0000Z-171007T0400Z/
East Washington South Central Cascade Valleys (Zone 676)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
548 PM PDT Fri Oct 6 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY SOUTH CENTRAL CASCADE MOUNTAIN AND VALLEYS AND CENTRAL
CASCADE MOUNTAINS...

* Affected Area: Fire Weather Zone 676 East Washington South 
  Central Cascade Valleys (Zone 676)...Fire Weather Zone 680 
  East Washington South Central Cascade Mountains (Zone 680) and 
  Fire Weather Zone 682 East Washington Central Cascade 
  Mountains (Zone 682).

* Winds: West 15 to 25 mph with gusts to around 35 mph....except 
  winds 20 to 30 mph with gusts to around 45 mph on ridge tops.

* Relative Humidities: 15 to 30 percent.

* Impacts: Rapid fire spread will be possible for any new or 
  ongoing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
110 
WWUS86 KOTX 070356
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
856 PM PDT Fri Oct 6 2017


WAZ676-677-680-682-070500-
/O.EXP.KOTX.FW.W.0019.000000T0000Z-171007T0400Z/
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington Central Cascade Mountains (Zone 682)-
856 PM PDT Fri Oct 6 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR EAST WASHINGTON CENTRAL CASCADE
VALLEYS...

Although winds will remain breezy to windy through the night, 
relative humidity values are recovering well. Thus the critical 
fire weather conditions are decreasing and the Red Flag Warning 
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Oct 6, 11:14 AM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 6, 11:14 AM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1114 AM PDT Fri Oct 6 2017

.SYNOPSIS...
The ridge of the past few days will give way to a strong cold
front by this afternoon. Before the front arrives expect to see
continued mild autumn temperatures and ample sunshine. The front
is expected to move across the region late this afternoon and
tonight. This will be accompanied by windy conditions and areas of
blowing dust across much of the Columbia Basin and Palouse. The
wind will likely persist at times through Saturday. The front
will also deliver a small chance of showers especially near the
Cascade Crest and the Canadian border. Much cooler weather will
then persist through the weekend with a chance of valley rain and
mountain snow showers. Milder and dry weather will return to the
region next week.

&&

.DISCUSSION...
Forecast update sent out to increase cloud cover over and in the
lee of the northern Cascades. Clouds are thicker than what was
previously thought. The trend will be for these clouds to thin as
they move off of the Cascades and into the rest of easter WA and
the ID Panhandle. These clouds are high up in the atmosphere. Low
to mid level moisture will increase west of the Cascades with
showers expected in the afternoon at the Cascade crest. /SVH

&&

.AVIATION...
18Z TAFS: A dynamic frontal system is approaching the Inland
Northwest this morning. The cold front will sweep through
overnight, but pre-frontal winds will increase through the day
with gusts up to around 25-30 kts expected. A period of stronger
gusts between 30-40 kts will be possible overnight with the
passage of the cold front. Winds are expected to kick up dust
across the basin with MVFR vis possible from around KMWH to the
Spokane Area and northern Palouse. Gusty winds will likely
continue through tonight and into Saturday. Winds may decouple at
KEAT, KWMH and KLWS overnight with low level wind shear a
potential concern. /SVH

&&

.PREV DISCUSSION... /issued 522 AM PDT Fri Oct 6 2017/

Today through Saturday...Upper level ridging will persist over
the Inland NW this morning and into the early afternoon, however
significant changes are coming. The latest water vapor images show
a well-defined upper level jet coursing southeastward through the
Gulf of Alaska. Speeds in this jet are well in excess of 150kts.
This jet is expected to push through southern BC this afternoon
and then slowly sag southward overnight and into Saturday. As it
moves through the region it will allow a strong cold front to
traverse the Inland NW. The front is expected to move into the
Cascades by early this afternoon and through the remainder of the
forecast area by late afternoon and tonight. The main impact of
the front for today and tonight will be the development of strong
westerly winds in the lower atmosphere. The jet will then work
south of the forecast area on Saturday placing the entire Inland
NW on the cold and unstable side of the jet. Now lets look at
some of the weather problems we could encounter later today and
tonight across the region associated with this pattern.

* Wind...As the cold front approaches the area we will see a
  steadily increasing 850 (or 4-4.5k ft) jet. By late afternoon
  much of the Columbia Basin, Palouse, Wenatchee Area, and Spokane
  Area will see 850 mb winds of 30-35 kts. These winds then
  increase overnight, with the GFS depicting a large area of
  45-50kt winds across the area. Granted this is the strongest
  model solution, however even the Canadian Model is now showing
  40kt winds developing overnight. Whether or not these winds can
  mix down is the question, but subsidence associated with a
  strong cold front is a scenario where that is possible. The UW
  MM5 is now showing pockets of 40-45 mph winds across the
  Waterville Plateau portions of the Columbia Basin and this
  notion is shared by a local mesoscale model. Based on this data
  we have decided to issue a wind advisory for a large portion of
  the forecast area. Although the 850 mb winds begin to relax a
  little on Saturday, a strong SW-NE pressure gradient will insure
  that windy conditions persist through much of the day. This is
  not a slam dunk by any means but given the pattern, it is worthy
  of issuing a wind highlight from this afternoon through
  Saturday. Even if we don't technically hit the wind advisory
  criteria of gusts of 45-55 mph we will see impacts revolving
  around the potential of blowing dust. Rainfall still has not
  been plentiful over much of the forecast area and with recently
  plowed fields we suspect the potential for blowing dust looks
  high.

* Fire concerns...The arrival of the front will not be accompanied
  by much precipitation but it will be accompanied by strong
  winds. Meanwhile the relative humidity forecast for this
  afternoon has values plunging into the upper teens to middle
  20s. The combination of the winds and low relative humidity
  levels suggests the possibility of rapid fire spread in the
  finer fuels. The most extreme fire conditions are expected to
  occur over the southern Columbia Basin and onto the Palouse.
  Technically we won't hit red flag criteria, however if a grass
  fire were to get started somehow there is a potential for rapid
  fire spread, at least until things moisten up overnight.

* Precipitation...this is the facet of this system which looks
  least impressive. The moisture content in the atmosphere never
  looks terribly deep. Any threat of precipitation today will be
  near the north Cascades and this threat will spread along the
  Canadian border and into north Idaho overnight. By Saturday, the
  shower threat will increase due to an unstable air mass over
  much of the area however without deep moisture the showers will
  be far from widespread. More noteworthy will be the snow levels
  falling into the 5000-6000 ft range. Again total precipitation
  amounts look generally light so large impacts are not expected.

Sunday through Thursday: Interval starts out with Eastern Washington
and Northern Idaho on the north side of the jet stream and under the
influence of a cold conditionally unstable airmass with a generally
northerly flow into the trof. The northerly winds could be gusty and
the pops associated with this flow will favor the blue mountains and
the southerly half of the North Idaho Panhandle for showers.
Positively tilted ridging then sags in and pushes the trof away to
the south and east, the result being a trend towards drying out the
forecast along with a warming trend that peaks on either Monday or
Tuesday depending upon how long this ridge sticks around. From about
Tuesday on through the remainder of the extended the models have
various timing differences in bringing in a second trof along with
potentially better organized synoptic scale low pressure systems
down through it and into Eastern Washington and Northern Idaho as
early as Thursday. Given this potential scenario forecast
temperatures trend on the cool side of what would be considered
normal for this time of year with warmest temperatures occurring on
Tuesday with the expected peak of the ridge positioning. Northwest
winds will show peaks Sunday and perhaps Tuesday as well but with
less intensity compared to winds expected later today and on
Saturday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  45  59  40  58  35 /   0  10  10  10  10   0
Coeur d'Alene  68  44  58  37  56  34 /   0  10  20  30  10  10
Pullman        67  45  58  40  56  34 /   0   0  10  40  20   0
Lewiston       75  49  66  45  60  39 /   0   0  10  30  20   0
Colville       64  42  61  35  60  33 /   0  20  20  20  10   0
Sandpoint      65  42  57  35  57  32 /   0  20  40  40  20  10
Kellogg        65  42  52  35  52  33 /   0  20  60  50  30  10
Moses Lake     71  45  67  41  65  35 /   0   0   0  10  10   0
Wenatchee      68  46  63  41  64  40 /   0  10  10  10  10   0
Omak           67  40  65  38  63  35 /   0  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 2 PM this afternoon to 8 PM PDT Saturday for
     Coeur d'Alene Area-Idaho Palouse.

WA...Wind Advisory from 2 PM this afternoon to 8 PM PDT Saturday for
     Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Oct 6, 6:30 AM PDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
630 AM PDT Fri Oct 6 2017

IDZ001-004-WAZ037-038-042-043-071330-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
630 AM PDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ002-003-026-027-WAZ031>036-041-044-071330-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
630 AM PDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring windy conditions to the region by
late this afternoon and continuing into the night. Sustained
winds of 20 to 25 mph with gusts as high as 45 mph are expected
and will likely produce areas of blowing dust especially across
the Columbia Basin and Waterville Plateau.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Windy conditions are expected to persist through Saturday with
the continued threat of blowing dust primarily across the Columbia
Basin. The winds will begin to subside Saturday night.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:16 AM PDTWind AdvisoryOTXAdams, Chelan, Douglas, Grant, Lincoln, Okanogan and 2 more35 hr

Nearby

Red Flag Warnings in Washington, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.